Oklahoma, 2023

Drought in Oklahoma, January 1 to 31, 2023

January 1 to 31, 2023 · NWS TSA · 18 events in 18 counties and zones

5 inches to 5 inches across eastern Oklahoma during January, which equated to as little as 25 percent of normal precipitation for the month to as much as 200 percent of normal for the month. Overall, most of the area, except for narrow swaths across east central Oklahoma, received below normal precipitation in January, which allowed long-term drought conditions to persist.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Precipitation ranged from 0.5 inches to 5 inches across eastern Oklahoma during January, which equated to as little as 25 percent of normal precipitation for the month to as much as 200 percent of normal for the month. Overall, most of the area, except for narrow swaths across east central Oklahoma, received below normal precipitation in January, which allowed long-term drought conditions to persist. Exceptional drought (D4) conditions continued across portions of Osage and Okfuskee Counties. Severe (D2) to extreme (D3) drought conditions persisted across much of the remainder of eastern Oklahoma through the month along and to the west of a line from Miami to Muskogee to McAlester. Monetary damage estimates as a result of the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 31, 10:29 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Dec 31, 10:29 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1029 PM CST Sat Dec 31 2022

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 944 PM CST Sat Dec 31 2022

Skies have cleared for most of the area this evening, with most
areas holding on to a light southerly wind at this time. A few
normally more sheltered ob sites have seen decoupling of winds,
which has resulted in current temps near or even a tad below
forecast lows. Will update temps accordingly. Some potential for
fog later tonight into New Year's Day, with strongest signal
among model data focusing on areas near OK/KS border in the 09-15z
time frame. Will add patchy fog to parts of northeast OK, with
the idea that impacts in terms of significant vis reductions
should remain localized.

&&

.LONG TERM...
(Tomorrow through Saturday)
Issued at 236 PM CST Sat Dec 31 2022

Unseasonably warm weather will continue Sunday and Monday as we
ring in 2023. Temperatures overachieved today, and likely will
again Sunday, so have bumped high temperatures up from the NBM. A
strong storm system is still on track to result in widespread
showers and thunderstorms Monday into Monday evening, with much of
the activity holding off until around midday and later. A few
severe storms appear likely, with all severe hazards possible.
Locally heavy rainfall will also be possible, especially to the
southeast of Interstate 44.

Much colder weather will follow this system for Tuesday through
Thursday, with a warming trend again by Friday and Saturday.
Another upper level disturbance looks to arrive by early next
weekend, but moisture currently appears too limited for any
precipitation with this system.

&&

.AVIATION...
(06Z TAFS)
Issued at 1027 PM CST Sat Dec 31 2022

Potential for category reductions due to light fog remains the
main aviation concern for this period, especially at the NE OK
terminals. Will continue to carry potential for MVFR visibilities
toward daybreak Sunday, with prevailing VFR conditions otherwise.
At the NW AR terminals, as well as MLC, VFR conditions can be
expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   44  69  54  70 /  10   0  10  80
FSM   46  74  55  71 /   0   0  10 100
MLC   47  72  58  70 /   0   0  10  90
BVO   37  67  47  69 /  10  10  10  70
FYV   42  68  53  69 /   0   0  10 100
BYV   44  68  53  70 /   0   0  10  90
MKO   46  71  55  70 /   0   0  10  90
MIO   44  67  52  68 /   0   0  10  80
F10   44  71  55  70 /   0   0  10  80
HHW   47  73  58  71 /   0   0  10 100

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...14
LONG TERM....05
AVIATION...22
Hazardous weather outlook, Dec 31, 4:56 PM CST, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
456 PM CST Sat Dec 31 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
456 PM CST Sat Dec 31 2022

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
South winds will continue to gust around 25 mph at times across eastern
Oklahoma and northwest Arkansas through early evening. Areas of
fog may develop across parts of northeast Oklahoma and northwest
Arkansas late tonight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...No Hazards.
MONDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
TUESDAY through FRIDAY...No Hazards.

EXTENDED DISCUSSION...
A storm system will impact the area Monday. Numerous showers and
thunderstorms will develop across the area. Some of the storms
could be severe, especially for southeast OK and northwest AR. All
severe hazards may be possible. Areas of heavy rain may also
develop, with the highest odds in the eastern part of the area.
Expect breezy conditions. The timing will likely be between the
mid morning and late afternoon for eastern OK, and mid afternoon
through the evening for southeast OK and northwest AR. Much
quieter weather will set in for the rest of the week.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 drought. Local standard time, as filed.

Drought, Cherokee

When
January 1, 12:00 AM CST to January 24, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Official NWS Observations
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Drought, Craig

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Drought, Creek

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Drought, Delaware

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Delaware forecast zone
Reported by
Official NWS Observations
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Drought, Mayes

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Drought, McIntosh

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Drought, Muskogee

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Drought, Nowata

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Drought, Okfuskee

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Drought, Okmulgee

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Drought, Osage

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Drought, Ottawa

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Ottawa forecast zone
Reported by
Official NWS Observations
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

Drought, Pawnee

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Drought, Pittsburg

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Drought, Rogers

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Drought, Tulsa

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Drought, Wagoner

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Drought, Washington

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1076967, 1076968, 1076969, 1076970, 1076971, 1076972, 1076973, 1076974, 1076975, 1076976, 1076977, 1076978, 1076979, 1076980, 1076981, 1076982, 1076983, 1076984.